Kansas, 2009Tornadoes in Kansas, June 20, 2009
June 20, 2009 · NWS DDC · 3 events in 3 counties and zones
An upper level low with cold air aloft helped to produce low-topped showers and thunderstorms, some of which produced small tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low with cold air aloft helped to produce low-topped showers and thunderstorms, some of which produced small tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 20, 1:47 PM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 20, 1:47 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
247 PM CDT SAT JUN 20 2009
.DISCUSSION...
DAYS 1-2...
FORECAST CHALLENGES ARE ON CONVECTIVE CHANCES FOR THIS EVENING.
WIDESPREAD RAIN SHIELD HAS MOVED NORTH OF KDDC AND AM STARTING TO
SEE SOME BREAKS IN THE CLOUD DECK TO OUR SOUTH PER VIS SATELLITE.
THE LATEST SFC ANALYSIS SHOWS THE WARM/STATIONARY FRONT
STRETCHING FROM ROUGHLY WICHITA TO SOUTH OF DODGE THROUGH THE
WEST OK PANHANDLE INTO THE MAIN LOW OVER SOUTHERN NM. AM STARTING
TO SEE A WAVE FORMING ALONG THE FRONT ON THE WESTERN OK PANHANDLE
WITH PRESSURE FALLS OF AROUND 1MB/HR OVER THE LAST COUPLE OF
HOURS. NAM DEPICTS SOME CAPE, PRIMARILY OVER OUR EASTERN COUNTIES
HOWEVER AM THINKING IT MAY BE UNDERESTIMATING CAPES DUE TO ALL THE
RAIN AND CLOUD COVER FROM THIS AM. LOCAL ANALYSIS HAS CAPES
EXCEEDING 2000 J/KG JUST SOUTH OF THE KS BORDER WITH 1500 J/KG
ALREADY CREEPING INTO OUR SRN COUNTIES. MOISTURE CONVERGENCE IS
ALSO BEGINNING TO INCREASE SOUTH OF THE WARM FRONT. ALL THAT SAID,
TEMPS ALOFT ARE RATHER WARM IN THIS QUASI-TROPICAL AIRMASS. H5
TEMPS THIS AM WERE -5C AND PER MODEL DATA MAY BE A LITTLE WARMER
NOW. PER WATER VAPOR THE DRY SLOT ALOFT IS STILL A WAYS OFF AND WE
WONT SEE THE COOL POOL ALOFT ARRIVE UNTIL OVERNIGHT. COULD EASILY
SEE SOME STORMS FIRE IN THIS SOUPY REGIME BUT AM HARD PRESSED TO
IMAGINE MUCH IN THE WAY OF LARGE HAIL. LOW LEVEL SHEAR HOWEVER,
SHOULD BE FAIRLY DECENT, ESP INVOF THE WARM FRONT. LCLS AND LFCS
ARE QUITE LOW AND IF CONVECTION GETS GOING, SMALL, BRIEF TORNADOES
ARE POSSIBLE. WILL HAVE TO CLOSELY WATCH THE CONVECTIVE POTENTIAL
THE REST OF THE AFTERNOON AND EVENING.
ALL THE ACTIVITY WILL CLEAR OUT QUICKLY AFTER 06Z TONIGHT.
THEREAFTER, THE MODELS ADVERTISE NOTHING BUT A BUILDING RIDGE
THROUGH THE REST OF THE SHORT TERM. TEMPS WILL CLIMB QUICKLY,
REACHING 100 OR BETTER OVER MOST OF SW KANSAS BY MONDAY. GIVEN THE
STRENGTH AND POSITION OF THE RIDGE BY MONDAY WE COULD EASILY BE
LOOKING AT MUCH HOTTER TEMPS WERE IT NOT FOR THE SIGNIFICANT
AMOUNT OF GROUND MOISTURE WE HAVE TO EVAPORATE OFF FIRST. -WRIGHT
DAYS 3-7...
THE MAIN FORECAST CHALLENGES FOR THIS EXTENDED PERIOD ARE
TEMPERATURES AND CHANCES FOR THUNDERSTORMS.
MODELS IN GOOD AGREEMENT WITH BUILDING AN UPPER LEVEL RIDGE INTO
THURSDAY WITH WARM TEMPERATURES. A NORTHERN BRANCH SHORTWAVE TROUGH
IS THEN FORECAST TO MOVE ACROSS THE NORTHERN PLAINS AND GREAT LAKES
ON FRIDAY AND SATURDAY BRINGING A COLD FRONT BY LATE FRIDAY AND INTO
SATURDAY WITH A BRIEF RELIEF FROM THE HEAT. HIGH TEMPERATURES SHOULD
BE AROUND 100 INTO FRIDAY AFTERNOON AHEAD OF THE FRONT THEN INTO THE
LOW TO MID 90S FOR THE WEEKEND. OVERNIGHT LOWS SHOULD BE MILD IN THE
60S WEST TO 70S EAST. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS, IF
THE ECMWF VERIFIES, WITH THE COLD FRONT BUT OTHER THAT SHOULD BE DRY.
&&
.AVIATION...
LOOK FOR SCATTERED THUNDERSTORMS WITH MOSTLY VFR CONDITIONS THIS
AFTERNOON AND INTO EARLY EVENING. A FEW AREAS MAY SEE MVRF
CONDITIONS IN THE STRONGER THUNDERSTORMS ALONG WITH SOME SMALL HAIL.
THE THUNDERSTORMS SHOULD END BY 3Z AT KGCK TO KDDC, THEN BY 6Z AT
KHYS AS AN UPPER LEVEL WAVE MOVES OUT OF THE AREA. THEN LOOK FOR VFR
CONDITIONS INTO THE NIGHT AND SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 66 95 70 101 / 40 0 0 10
GCK 66 95 68 101 / 40 0 0 10
EHA 63 94 69 102 / 40 0 0 10
LBL 65 95 67 101 / 40 0 0 10
HYS 67 95 71 101 / 60 10 10 10
P28 72 96 72 101 / 40 0 0 10
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
FN34/06/06
Hazardous weather outlook, Jun 20, 9:18 AM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1018 AM CDT SAT JUN 20 2009
KSZ030-031-043>046-061>066-074>081-084>090-211530-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1018 AM CDT SAT JUN 20 2009 /918 AM MDT SAT JUN 20 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER WESTERN KANSAS TODAY
AS AN UPPER LEVEL STORM SYSTEM MOVES FROM THE DESERT SOUTHWEST
INTO THE PLAINS. RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF INCH
WILL BE COMMON TODAY WITH SOME LOCATIONS RECEIVING UP TO AN INCH.
RAINFALL COULD COME DOWN IN HEAVY BURSTS AT TIMES, ESPECIALLY NEAR
ANY THUNDERSTORMS.
THUNDERSTORMS WILL BECOME MORE COMMON THIS AFTERNOON AS THE UPPER
LEVEL STORM MOVES OVERHEAD. WHILE WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED, SUFFICIENT INSTABILITY MAY EXIST EAST OF A HAYS TO
MEADE LINE TO PRODUCE A FEW STRONG TO SEVERE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON, PRIMARILY EAST OF A
HAYS TO MEAD LINE.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
WRIGHT
Tornado, Kiowa
- When
- June 20, 4:44 PM CST to 4:46 PM CST
- Where
- Kiowa County, 7.95 mi NNW of Mullinville to 8.83 mi N of Mullinville
- Rating
- EF0
- Path length
- 1.02 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 37.692, -99.513
This was a small and brief tornado that moved across pasture land where nothing could be damaged.
Tornado, Pawnee
- When
- June 20, 5:17 PM CST to 5:26 PM CST
- Where
- Pawnee County, 3.34 mi SSW of Zook to 1.72 mi NNE of Zook
- Rating
- EF1
- Path length
- 5.05 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 38.007, -99.108
Several outbuildings were destroyed by this tornado. It was video taped by folks that were about 2 miles away and they could hardly believe what they were seeing. In fact, several times they doubted it was a tornado but it was clearly a tornado that traveled 5.1 miles north-northeast and heavily damaged two well built and new outbuildings.
Tornado, Lane
- When
- June 20, 6:22 PM CST to 6:30 PM CST
- Where
- Lane County, 1.16 mi NE of Shields to 5.12 mi NW of Pendennis
- Rating
- EF0
- Path length
- 4.19 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 38.632, -100.435
This was a tornado that made intermittent contact. The base of the shower was extremely low and it was underneath a cold core upper low.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, June 20, 20091 death · 3 injured · $515,000 · EF1 · 14 events
- Damaging Winds in Kentucky, June 20, 2009$173,000 · 65 kt wind · 8 events
- Flash Flooding and Damaging Winds in Pennsylvania, June 20, 2009$56,000 · 50 kt wind · 10 events
- Flash Flood in Pennsylvania, June 20, 2009$75,000 · 1 event
- Damaging Wind in Pennsylvania, June 20, 2009$50,000 · 50 kt wind · 1 event
- Tornadoes and Hail in Maryland, June 20, 2009EF1 · 6 events
- Damaging Winds in Tennessee, June 20, 2009$24,000 · 55 kt wind · 3 events
- Storm Surge in New York, June 20 to 21, 2009$16,000 · 3 events
- Tornadoes and Flash Flooding in Kansas, June 20, 2009$1,000 · EF0 · 8 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, June 20, 200950 kt wind · 6 events
- Damaging Winds in Kentucky, June 20, 2009$5,000 · 52 kt wind · 4 events
- Hail and Damaging Wind in Utah, June 20 to 21, 20091 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186087, 186090, 186083.